Is this Tyndall Effect or just old age? (photos)

I had juvederm in tearthroughs last september and then again in January 2016, then I had some voluma in my middle cheek...I feel like my eyes look way more blue, like I've got black eyes. I can't cover it with makeup and I feel old and gross. The doctor did bruise my left cheek with the voluma, and it's been two weeks and it's still not gone..will that ever go away either? Is vitrase worth a try or will it further destroy my face.

Doctor Answers 12

Tyndall Effect or Overfilled

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
This could either be Tyndall effect or overfilling of the medial cheek area, or both. A good physical exam will determine the exact cause. I would wait a couple more weeks to see how things settle before you decide if anything should be dissolved. Vitrase used conservatively should not cause any long-term problems.


Columbus Facial Plastic Surgeon
5.0 out of 5 stars 50 reviews

Tyndall effect in tear troughs

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question. From your photo’s it appears that your tear trough area may be overfilled. Juvederm is not good filler for this area as it attracts a lot of water and is too thick of filler. You have the option to dissolve the filler with an enzyme known as hyaluronidase and having it filled again with a different filler, such as Restylane. Restylane is a good filler for the tear troughs as it is a thinner filler and does not attract a lot of water. I recommend returning to your injector for evaluation and treatment. Best of Luck!


Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 47 reviews

Tyndall effect in tear troughs

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thanks for the question.  Your skin may be inherently discolored in that area.  This is not that uncommon but makeup can cover this up over time.  It almost looks too uniform to be the Tyndall effect but hard to tell from the pics.  It may also be some increased vascularity from the injections that may fade over time.  Just be patient for now and follow up with your doctor to see if other options exist.  In general, Juvederm in the tear troughs works VERY well.

Taha Shipchandler, MD
Indianapolis Facial Plastic Surgeon
5.0 out of 5 stars 1 review

Is this Tyndall Effect or just old age

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Hi there, you are not old looking at all, and this does appear to be a Tyndall effect underneath your eyes.  I would recommend Vitrase to dissolved some of the Juverderm. Make sure that you are wearing sun screen over this area everyday and do not rub your eyes at all. Although I love Juvederm, I would use Restylane under your eyes in the future as it lays better in most people. Good luck Dr. Downie.

Jeanine B. Downie, MD
Montclair Dermatologic Surgeon

Overfilled tear trough

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Hi. Sorry you are not happy with your result. From the photos provided, it looks like your tear trough may be overfilled. Juvederm is usually considered "too thick" for the tear trough and can cause lumps or shadowing- similar to what you are experiencing. I prefer belotero or restylane silk for this area. One option for you may be to dissolve your current filler with hyaluronidase and then have it filled again with a different product. Hope this helps. Best regards, Ira Vidor, M.D.

Ira Vidor, MD
Newport Beach Oculoplastic Surgeon

Not old age!

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Your photos suggest a Tyndall effect secondary to injection in the tear trough area. Options include hyaluronidase injection to reverse, or waiting 4-6 months to see if this appearance gradually settles. It depends on the frustration level. The bruising should resolve over the next couple of weeks. Best wishes for improvement.

Swollen eyelids

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

It is difficult to tell from a one photograph. But it appears to be where the filler was injected too superficially and Juvederm is a poor choice of fillers for this area. It is hydrophilic which means it attracts water which caused the swelling. Vitrase/hyaluronidase can be injected which would dissolve it.

Byron A. Long, MD
Marietta Oculoplastic Surgeon
5.0 out of 5 stars 3 reviews

Dark Circles, Eyelid Wrinkles/Bags Treatment -- Restylane or Belotero with Cannulas, Clear+Brilliant, Eclipse Micropen, Viva

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
IF you are unhappy with fillers you can reverse with hyaluronidase enzyme.  I find that lasers, fillers, and microneedling/PRP in combination do best.  Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 203 reviews

Tyndall Effect Post Injection

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Thank you for your question.It is difficult from your photo to tell whether this is a true Tyndall Effect or hyperpigmentation in combination with increased vascularity.Communicate with the surgeon who injected you. They want you to have a great result too. Vitrase is very safe to use.Best wishes.

Greg Chernoff, MD
Indianapolis Facial Plastic Surgeon
4.7 out of 5 stars 32 reviews

Tyndall effect from Juvederm

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Yes, this is tyndall effect and I see the typical edema associated with Juvederm in this area. This is the wrong filler for this area in my opinion. I prefer Restylane much more for this. It should be dissolved with hyaluronidase. Please see the link about Juvederm in this area and why it's not the right filler.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.8 out of 5 stars 52 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.